Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Low potassium
    avatar
    Anon_176453 posted:
    I was diagnosed with low potassium about 10 days ago. I think this is probably due to medicines used to treat my asthma, mainly steroids. My doctor gave me potassium pills to take. My blood pressure has never been high before, but has been elevated since the low potassium diagnosis. I have also had issues with muscle spasms and some heart palpitations. The heart palpitations are much better since starting the potassium. How long should it take for my potassium level to return to normal and for these symptoms to go away?
    Reply
     
    avatar
    cardiostarusa1 responded:
    Hi:

    As reported, the length of time it takes to correct or normalize the potassium level (and resolve resulting symptoms) depends on numerous factors, and thus varies from one individual to another.

    Obviously, the cause must be diagnosed/determined, and then corrected, for the individual to be able to maintain an optimal level of potassium in the body.

    Also, naturally, a doctor needs to take a blood sample in order to establish the severity of the deficiency, which can help to determine the amount and form needed.

    eMedicneHealth

    Low Potassium - Hypokalemia

    See: Causes, Symptoms

    http://www.emedicinehealth.com/low_potassium/article_em.htm .
    Take care,

    CardioStar*

    WebMD member (since 8/99)



    -

    -

    Quote!

    "Be a questioning patient. TALK to your DOCTOR and ASK QUESTIONS. Studies show that patients who ask the most questions, and are most assertive, get the best results. Be vigilant and speak up!"

    - Charles Inlander, People's Medical Society

    .

    It's your future......be there.

    . .

    WebMD/WebMD forums DOES NOT provide medical advice, diagnosis or treatment.

     
    avatar
    James Beckerman, MD, FACC responded:
    It really does depend on how long your potassium levels have been and how much you are taking to supplement. It may also be impacted by why your potassium levels are low - for example, in someone who has been losing potassium from diuretic medications for a long period of time, it could take more time to replete potassium stores.


    Helpful Tips

    Heart by pass
    Hi, just wanted to tell you I had triple heart bypass and entered a cardiac rehab program with exercises three times a week,heart ... More
    Was this Helpful?
    1 of 1 found this helpful

    Expert Blog

    The Heart Beat - James Beckerman, MD, FACC

    Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center